Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 2, 2005, 5:06 PM CDT for Traverse County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 2, 2005, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 157 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 022209
FFWABR
MNC155-030400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT THU JUN 2 2005
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA.
* UNTIL 1100 PM CDT.
* AT 504 PM CDT(404 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN
HAS FALLEN ACROSS SECTIONS OF TRAVERSE COUNTY ALREADY.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE
FLOODING INCLUDE...WHEATON AND DAKOMIN.
STORMS ARE EXPECTED TO CONTINUE THROUGH THE EVENING HOURS...WITH
VERY HEAVY RAIN LIKELY. WITH MUCH OF THE GROUND ALREADY
SATURATED...ANY ADDITIONAL HEAVY RAIN COULD POSE PROBLEMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4601 9628 4559 9629 4560 9680 4578 9658
4601 9656
$$
TARVER/HINTZ3 follow-up statements
000
WGUS73 KABR 022233
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT THU JUN 2 2005
MNC155-030400-
TRAVERSE MN-
527 PM CDT THU JUN 2 2005
...FLASH FLOOD WARNING CONTINUES FOR TRAVERSE COUNTY UNTIL 1100 PM
CDT...
AT 524 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR CONTINUES TO ESTIMATE FROM 3 TO 3.5 INCHES OF RAIN HAS
FALLEN IN AN AREA FROM 15 MILES NORTHEAST OF WHEATON...THROUGH
WHEATON...TO 20 MILES SOUTHWEST OF WHEATON.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...WHEATON AND DAKOMIN. AS THE COLD FRONT SLIDES SLOWLY
EAST...PERSONS IN COLLIS AND DUMONT MAY EVENTUALLY SEE VERY HEAVY
RAIN AS WELL LATER THIS EVENING.
THE INTERSECTION OF HIGHWAYS 27 AND 75 ON THE EAST SIDE OF WHEATON
HAVE BEEN CLOSED DUE TO BEING UNDER WATER. THERE IS ALSO WIDESPREAD
STREET FLOODING OCCURING IN WHEATON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4601 9628 4559 9629 4560 9680 4578 9658
4601 9656
$$
HINTZ000
WGUS73 KABR 030013
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT THU JUN 2 2005
MNC155-030400-
TRAVERSE MN-
709 PM CDT THU JUN 2 2005
...FLASH FLOOD WARNING CONTINUES FOR TRAVERSE COUNTY UNTIL 1100 PM
CDT...
AT 706 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
MODERATE TO HEAVY RAIN WAS CONTINUING TO FALL ACROSS PARTS OF
TRAVERSE COUNTY.
SLOW MOVING SHOWERS AND THUNDERSTORMS ARE PRODUCING VERY HEAVY
RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL
WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE...WHEATON...DUMONT AND TINTAH.
A NATIONAL WEATHER SERVICE CO-OP OBSERVER IN WHEATON REPORTED THAT
2.49 INCHES OF RAIN HAS FALLEN SO FAR. LAW ENFORCEMENT IN WHEATON
REPORTS THAT THE SOUTH AND EAST SIDES OF TOWN ARE STILL EXPERIENCING
FLOOD CONDITIONS.
DOPPLER RADAR ESTIMATES THAT ANYWHERE FROM 2 TO 5 INCHES OF RAIN HAS
FALLEN ACROSS SECTIONS OF CENTRAL TRAVERSE COUNTY. ADDITIONAL
RAINFALL IS POSSIBLE LATER THIS EVENING AND OVERNIGHT AS MORE
THUNDERSTORMS DEVELOP AND MOVE INTO THE AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4601 9629 4565 9628 4565 9675 4578 9659
4601 9656
$$
HINTZ000
WGUS73 KABR 030217
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT THU JUN 2 2005
MNC155-030400-
TRAVERSE MN-
916 PM CDT THU JUN 2 2005
...FLASH FLOOD WARNING CONTINUES FOR TRAVERSE COUNTY UNTIL 1100 PM
CDT...
THE HEAVY RAINS HAVE DIMINISHED ACROSS THE AREA...AND THE WATER IS
BEGINNING TO RECEDE IN WHEATON. HOWEVER...LOCAL CREEKS AND RIVERS
ARE STILL RISING DUE TO THE LARGE INFLUX OF WATER REACHING
THEM...AND LOWLAND FLOODING IS STILL POSSIBLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4601 9629 4565 9628 4565 9675 4578 9659
4601 9656
$$
HINTZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:05 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 2, 3:05 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT THU JUN 2 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT TSRAS DEVELOPING IN NE SD AND WC MN LATE THIS AFTN IN ADVANCE OF SFC FRONTAL BOUNDARY. EXPECT TSRAS TO CONTINUE TO DEVELOP ACROSS THIS AREA THROUGH THE EVENING AND NIGHTTIME HOURS AS UPSTREAM JET STREAK BEGINS TO INFLUENCE THE REGION AND THERE IS PLENTY OF MOISTURE AND INSTABILITY AVAILABLE. OTHERWISE...LARGE UPPER LOW WILL CONTINUE TO WOBBLE AROUND ALONG THE CANADIAN/US BORDER FOR THE NEXT COUPLE DAYS ...WEAKEN AND LIFT INTO CANADA. AFTER TONIGHT...A COUPLE MORE S/WS WILL AFFECT THE EASTERN PART OF THE REGION WHERE PLENTY OF MOISTURE AND INSTABILITY EXISTS. WITH THIS UPPER FLOW...THE BEST CHC FOR TSRAS WILL CONTINUE TO BE ACROSS NE SD AND WC MN THROUGH SAT NIGHT. UPPER RIDGING WILL BUILD INTO THE REGION SUN AND SUN NIGHT. TEMPS WILL BE NEAR NORMAL WITH NOT MUCH WIND THROUGH THE SHORT TERM. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS ARE DOING WELL WITH THE CURRENT PATTERN AND WITH THE EXCEPTION OF THE ECMWF ARE FAIRLY CONSISTENT WITH EACH OTHER. NO BIG CHANGES IN THINKING FROM THE OVERNIGHT PERIOD. MONDAY OPENS WITH AN H5 UPPER LOW DIGGING SOUTH INTO THE SOUTH WEST UNITED STATES WITH AN UPPER RIDGE OVER THIS AREA TILTING NORTHWEST. A SURFACE LOW PRESSURE INVERTED TROUGH IS SETTING UP OVER THE MIDWEST. THERE ARE SEVERAL OLD FRONTAL BOUNDARIES LAYING ACROSS THE REGION. AS THE H5 LOW STARTS TO MOVE EAST THE SURFACE REFLECTIONS WILL LIKELY BE THE FOCUS OF CONVECTION. AS IS USUALLY THE CASE IT IS DIFFICULT TO PREDICT THE PLACEMENT OF THE BAROCLINIC ZONES SO FAR IN ADVANCE. HOWEVER THESE BOUNDARIES WILL FOCUS THE INITIATION OF CONVECTION. FOR THE PRESENT TIME HAVE GONE ALONG WITH NCEP PLACEMENT EXCEPT THAT WILL NOT BRING CONVECTION IN UNTIL TUESDAY AFTERNOON. EXPECT THIS FRONTAL POSITION IS A LITTLE TOO FAR SOUTH. HAVE GONE WITH LARGE AREAS OF THUNDERSTORMS EXPECTING TO WHITTLE AREA DOWN AS TIME APPROACHES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/KEEFE
Hazardous weather outlook, Jun 2, 5:18 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 518 AM CDT THU JUN 2 2005 SDZ003-009-015-016-033>036-045-048-031017- CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY-WALWORTH- 518 AM CDT THU JUN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>008-010-011-017>023-037-051-031017- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS- FAULK-GRANT-HAMLIN-HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 518 AM CDT THU JUN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. SOME STORMS MAY BE SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PARKIN
In the hours before
Local storm report, Jun 2, 3:54 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 12 SW WHEATON 45.68N 96.67W
06/02/2005 0.75 INCH TRAVERSE MN PUBLIC
&&
KEEFEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:26 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 60 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.